Alert archive / Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 99, NWS Wakefield, VA

July 16, 1997Surry County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 16, 1997, 2:42 PM EDT for Surry County, Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1997, 2:42 PM EDT (18:42 UTC)
Expired
Jul 16, 1997, 3:15 PM EDT
In force
33 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Surry County, VA

What was reported inside it

TimeReportWhereRemark
Jul 16, 3:00 PM EDTThunderstorm WindClaremont, VAFew trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 1997-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 1997-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2700 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:34 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 16, 1:34 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
134 PM EDT WED JUL 16 1997

MAY NOT BE QUITE AS WARM AS YESTERDAY BUT APPEARS DEWPOINTS MAKING UP
FOR THE LOSS OF A FEW DEGREES AS FAR AS THE COMFORT DEPARTMENT IS
CONCERNED. DEWPOINTS NOW IN THE LOW TO MID 70S MOST OF THE AREA.
THUNDERSTORMS HAVE POPPED JUST WEST OF THE AKQ RED LINE BETWEEN DAN AND
SHD...AND THEY BE A CREEPING EASTWARD DUMPING COPIOUS RAINFALL. AKQ 88D
ESTIMATES HAVE 1 HOUR TOTALS NEAR 3 INCHES ACROSS AMHERST COUNTY.
ACCORDING TO 500 TEMPS VIL O THE DAY AROUND 61. PULSE SEVERE POSSIBLE
THIS AFTERNOON...BUT THINK FLASH-FLOODING WILL BE MAJOR FEATURE WITH
HEAVY RAINS AND CEMENT-LIKE GROUND.

THINGS LIKELY TO PROGRESS SLOWLY EASTWARD THIS AFTERNOON AS TROF EASES
ALONG. HOWEVER AS IT GETS A LITTLE FURTHER EAST IT SHOULD
STALL...ACCORDING TO THE MODELS. ETA NEVER REALLY GIVES US A WINDSHIFT
THRU THE 48 HR PERIOD. WITH PATTERN AS STAGNANT AS IT IS...THIS SEEMS
LOGICAL. NOT MUCH IN THE WAY OF SHORTWAVE ENERGY COMING FROM THE
WEST...HOWEVER LOW OVER SOUTHEAST WILL SPIN VORT LOBE INTO NORTH
CAROLINA TONIGHT. THIS THEN GETS CAUGHT UP IN BAGGY TROF AND MOVES VERY
SLOWLY NORTH AND EAST TOMORROW AND TOMORROW NIGHT. THIS COULD PROVE TO
BE FOCUS FOR MORE CONVECTION TOMORROW AFTERNOON. THINK SMALL POPS FOR
EASTERN ZONES WOULD BE PRUDENT FOR THURSDAY.

CWF...NO FLAGS NEEDED.

RIC...71/94/72/95  3212
ORF...75/92/75/92  3312
SBY...72/92/71/93  3312
ECG...74/91/74/92  4322

VALONE

In the hours before

Special weather statement, Jul 16, 1:30 PM EDT, 1 hour 12 minutes before
VAZ048>049-060>070-079>081-162100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
130 PM EDT WED JUL 16 1997

...STRONG THUNDERSTORMS APPROACHING THE VIRGINIA PIEDMONT...

AT 130 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF SLOW
MOVING THUNDERSTORMS APPROACHING WESTERN PORTIONS OF LOUISA...
FLUVANNA AND PRINCE EDWARD COUNTIES.  THIS BAND OF THUNDERSTORMS IS
MOVING EAST AT ONLY 10 TO 15 MPH AND EXTENDS SOUTHWARD INTO NORTH
CENTRAL NORTH CAROLINA.  THESE THUNDERSTORMS WILL PRODUCE TORRENTIAL
RAIN...FREQUENT CLOUD-TO-GROUND LIGHTNING AND STRONG WINDS OF 40 TO
50 MPH.  SOME SMALL HAIL IS ALSO POSSIBLE.

THE BAND OF THUNDERSTORMS SHOULD CONTINUE MOVING EASTWARD AND
AFFECT MUCH OF CENTRAL AND SOUTH CENTRAL VIRGINIA INTO THE LATE
AFTERNOON HOURS.  AT THEIR PRESENT SPEED...THUNDERSTORMS WILL NOT
MOVE INTO THE RICHMOND/TRI-CITIES AND EMPORIA AREAS UNTIL AFTER
4 PM.  HOWEVER...ADDITIONAL THUNDERSTORMS MAY DEVELOP AHEAD OF THE
MAIN BAND...AND THIS POTENTIAL WILL BE MONITORED CLOSELY FOR THE
REST OF THE AFTERNOON.

PERSONS IN THE PATH OF THESE THUNDERSTORMS SHOULD SEEK SAFE SHELTER
AS THEY APPROACH.  RESIDENTS THROUGHOUT CENTRAL AND SOUTH CENTRAL
VIRGINIA SHOULD KEEP AN EYE TO THE SKY THIS AFTERNOON...AND BE
PREPARED TO RAPIDLY CHANGING WEATHER CONDITIONS.  IF THE SKY
SUDDENLY TURNS THREATENING OR THUNDER AND LIGHTNING BECOME EVIDENT
...SEEK SAFE SHELTER UNTIL THE BAD WEATHER PASSES.

LISTEN TO NOAA WEATHER RADIO OR LOCAL RADIO...TELEVISION OR CABLE
MEDIA FOR FURTHER UPDATES AND STATEMENTS ON THIS WEATHER SITUATION.

SAMMLER
Special weather statement, Jul 16, 1:42 PM EDT, 1 hour before
VAZ048>049-060>070-079>081-162100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
130 PM EDT WED JUL 16 1997

...STRONG THUNDERSTORMS APPROACHING THE VIRGINIA PIEDMONT...

AT 130 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF SLOW
MOVING THUNDERSTORMS APPROACHING WESTERN PORTIONS OF LOUISA...
FLUVANNA AND PRINCE EDWARD COUNTIES.  THIS BAND OF THUNDERSTORMS IS
MOVING EAST AT ONLY 10 TO 15 MPH AND EXTENDS SOUTHWARD INTO NORTH
CENTRAL NORTH CAROLINA.  THESE THUNDERSTORMS WILL PRODUCE TORRENTIAL
RAIN...FREQUENT CLOUD-TO-GROUND LIGHTNING AND STRONG WINDS OF 40 TO
50 MPH.  SOME SMALL HAIL IS ALSO POSSIBLE.

THE BAND OF THUNDERSTORMS SHOULD CONTINUE MOVING EASTWARD AND
AFFECT MUCH OF CENTRAL AND SOUTH CENTRAL VIRGINIA INTO THE LATE
AFTERNOON HOURS.  AT THEIR PRESENT SPEED...THUNDERSTORMS WILL NOT
MOVE INTO THE RICHMOND/TRI-CITIES AND EMPORIA AREAS UNTIL AFTER
4 PM.  HOWEVER...ADDITIONAL THUNDERSTORMS MAY DEVELOP AHEAD OF THE
MAIN BAND...AND THIS POTENTIAL WILL BE MONITORED CLOSELY FOR THE
REST OF THE AFTERNOON.

PERSONS IN THE PATH OF THESE THUNDERSTORMS SHOULD SEEK SAFE SHELTER
AS THEY APPROACH.  RESIDENTS THROUGHOUT CENTRAL AND SOUTH CENTRAL
VIRGINIA SHOULD KEEP AN EYE TO THE SKY THIS AFTERNOON...AND BE
PREPARED TO RAPIDLY CHANGING WEATHER CONDITIONS.  IF THE SKY
SUDDENLY TURNS THREATENING OR THUNDER AND LIGHTNING BECOME EVIDENT
...SEEK SAFE SHELTER UNTIL THE BAD WEATHER PASSES.

LISTEN TO NOAA LWEATHER RADIO OR LOCAL RADIO...TELEVISION OR CABLE
MEDIA FOR FURTHER UPDATES AND STATEMENTS ON THIS WEATHER SITUATION.

SAMMLER

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:42 PM EDTSevere Thunderstorm WarningAKQJames City, City of Williamsburg33 min
Jul 16, 3:00 PM EDTSevere Thunderstorm WarningAKQCity of Suffolk30 min
Jul 16, 3:12 PM EDTSevere Thunderstorm WarningAKQCity of Norfolk33 min
Jul 16, 3:35 PM EDTSevere Thunderstorm WarningAKQHenrico, City of Richmond35 min
Jul 16, 3:55 PM EDTSevere Thunderstorm WarningAKQMiddlesex30 min
Jul 16, 4:10 PM EDTSevere Thunderstorm WarningAKQHenrico35 min
Jul 16, 4:14 PM EDTSevere Thunderstorm WarningAKQBrunswick31 min
Jul 16, 4:18 PM EDTSevere Thunderstorm WarningAKQMathews32 min
Jul 16, 4:20 PM EDTSevere Thunderstorm WarningAKQHanover35 min
Jul 16, 4:48 PM EDTSevere Thunderstorm WarningAKQCharles City32 min
Jul 16, 5:50 PM EDTSevere Thunderstorm WarningAKQSouthampton, City of Franklin35 min
Jul 16, 3:52 PM EDTSevere Thunderstorm WarningAKQWorcester48 min
Jul 16, 5:15 PM EDTSevere Thunderstorm WarningAKQWicomico30 min
Jul 16, 5:50 PM EDTSevere Thunderstorm WarningAKQWicomico30 min
Jul 16, 6:19 PM EDTSevere Thunderstorm WarningAKQWicomico31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.